North Dakota, 2020

Hail and Damaging Wind in North Dakota, July 23, 2020

July 23, 2020 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms developed along the nose of a low level jet during the morning hours, with some storms lingering into mid-day before exiting the state into Canada. Two storms became severe, with one producing ping pong ball size hail in Burke County, and the other producing estimated 70 mph wind gusts in Rolette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along the nose of a low level jet during the morning hours, with some storms lingering into mid-day before exiting the state into Canada. Two storms became severe, with one producing ping pong ball size hail in Burke County, and the other producing estimated 70 mph wind gusts in Rolette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 3:26 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 3:26 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
426 AM CDT Thu Jul 23 2020

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Thu Jul 23 2020

Very humid conditions today and chances for severe thunderstorms
from western into north central North Dakota late this afternoon
through tonight are the highlights for the short term period.

A few isolated thunderstorms have developed on the nose of the low
level jet over northwest North Dakota into southeast Saskatchewan
early this morning. This activity will likely persist for a few
hours as it slowly moves east before dissipating as the low level
jet wanes around or shortly after sunrise.

Upper level height and low level thermal ridges will continue to
build over the Northern Plains today. Strong south-southeasterly
flow underneath the ridge will advect mid 60s to lower 70s dewpoints
into North Dakota this morning and afternoon. Forecast highs range
from the mid and upper 80s east, where dewpoints will be highest, to
lower and mid 90s west, where dewpoints will be lowest. This results
in a maximum heat index forecast in the 90s for nearly all of
western and central North Dakota this afternoon. A few locations may
see a maximum heat index above 100, but that potential does not
appear to be widespread enough to warrant any heat headlines at this
time. Observed trends this morning will have to be watched though.
The surface wind forecast for today was trended toward the upper end
of guidance based on momentum transfer forecasts and a known low
bias in model consensus for southeast flow regimes.

A shortwave trough that is near Yellowstone National Park early this
morning is forecast to approach the ND/MT border by this evening.
Surface cyclogenesis is forecast over eastern Montana this morning,
with a trough axis along and nearly parallel to the ND/MT border by
late afternoon. This forcing and previously discussed rich boundary
layer moisture should result in convective initiation near the
Montana border by early evening. A capping inversion may delay
initiation or even suppress convection completely in some areas,
which would be more likely farther south where CIN will be stronger.
But there is suspicion that some models, most notably the RAP, are
simulating too much mixing in the boundary layer, which is a known
bias and would result in CIN being weaker than what is being
simulated. On the contrary, several CAMs have a known bias for too
little CIN. Despite these considerations, convective initiation to
some degree is nearly universal across all guidance, and deep layer
forcing certainly appears to be present. So the role CIN plays in
this event may mostly influence thunderstorm coverage, which is
forecast to be greater farther north than south.

Deep layer shear looks very meager for this event at only around 20-
30 kts in both the 0-3 km and 0-6 km layers, though there is some
signal for localized enhancements. Despite this, 2500-3500 J/kg CAPE
may be sufficient for severe storms. Shear and deep layer mean wind
vectors oriented mostly parallel to the surface trough and stronger
mid to upper level forcing favor a multicell mode with linear
clusters. Upscale growth into a forward propagating MCS moving from
west central to north central North Dakota overnight is suggested by
several CAMs. It therefore stands to reason that damaging wind may
be the most prevalent hazard, though widespread and significant
damage are both unlikely due to the lower shear. Large hail will
certainly be possible, but also likely neither widespread nor
significant. Instability and low level shear alone would promote a
threat for tornadoes, but initially higher LCLs and stronger MLCIN
will help mitigate, if not eliminate this potential.

South central North Dakota is on the southern periphery of deep
forcing with greater MLCIN. But will leave a low chance for
thunderstorms there this evening into tonight due to an increasing
low level jet.

.LONG TERM...(Friday through Wednesday)
Issued at 425 AM CDT Thu Jul 23 2020

There are multiple hazards Friday and Saturday, including excessive
heat in the James River Valley Friday afternoon and early evening,
strong to severe storms with heavy rain from south central into
eastern North Dakota Friday evening, and chances for strong to
severe storms region-wide on Saturday.

As a shortwave departs into southern Manitoba Friday morning,
southwest flow aloft will be left in its wake while a surface trough
begins to stall from northeast to south central North Dakota.
The thermal ridge axis will shift more directly over the Northern
Plains on Friday, resulting in highs in the lower to mid 90s across
most of North Dakota. Very high atmospheric moisture will remain in
place along and ahead of the surface trough, with dewpoints forecast
to reach the mid 70s in the southern James River Valley. This
combination will lead to dangerous heat indices around 105. An
Excessive Heat Watch has been issued for LaMoure and Dickey Counties
Friday afternoon and early evening. Points to the north and west
will likely need to be considered for a Heat Advisory Friday
afternoon. This will be evaluated in future forecast updates.

Shortwave energy riding over top of the low level convergence zone
is forecast to result in robust strong to severe convection from
south central into eastern North Dakota either late Friday afternoon
or early evening. Instability once again looks to be around 2500-
3500 J/kg, and there are mixed signals on the magnitude of deep
layer shear. Shear and deep layer wind vector orientation once again
favor a linear/multicell mode. The presence of the low level wind
shift may locally enhance stretching potential for tornadogenesis,
but it is still a low threat overall given the storm mode. The most
concerning facet of the late Friday convection may actually be the
potential for very heavy rain, with Corfidi vectors nearly parallel
to the surface boundary, strong low level moisture transport vectors
semi-orthogonal to the boundary, and anomalously high precipitable
water (greater than the 97th percentile per NAEFS climatology).
There is potential for training convection, but it is far from a
certainty as we would like to see a more perpendicular orientation
of moisture transport vectors for a higher confidence threat. But if
training convection does occur, localized flash flooding will be
possible.

Southwest flow aloft continues into Saturday ahead of a much
stronger shortwave riding along the Canadian border. This shortwave
will be led by a surface cold front that is forecast to arrive in
western North Dakota by Saturday afternoon. It will be another hot
and humid day for the eastern two thirds of the state, but slightly
less oppressive than Friday. Yet another round of strong to severe
thunderstorms are possible Saturday afternoon along and ahead of the
eastward advancing cold front and upper shortwave. Shear looks
stronger for this event, but there is more uncertainty overall due
to timing uncertainties of synoptic scale features and potential
influences from leftover convection from Friday night.

A much needed break from the heat, humidity, and storms appears to
be on the horizon for Sunday and Monday under the influences of the
shortwave evolving into a closed upper low over south central Canada
and surface high pressure building over the Northern High Plains.
The cyclonic flow aloft could produce diurnally driven showers and
thunderstorms, but these would likely be sub-severe and isolated to
scattered in coverage, and carry low predictability at this time
range. Models then favor the Northern Plains to be caught in between
deep upper troughing to the east and deep upper ridging to the west
by mid week, resulting in a slight warming trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1255 AM CDT Thu Jul 23 2020

Low-level wind shear will be a concern at KDIK late tonight into
early Thursday morning. Scattered thunderstorms are expected to
move from western to north central ND late Thursday afternoon
through Thursday night. These storms may be strong to severe, with
large hail and very strong wind gusts possible. IFR to LIFR
visibility will be possible with any storm. KBIS and especially
KJMS are unlikely to see any storms. Outside of thunderstorms,
VFR conditions are expected through the forecast period. Southeast
winds will sustain around 10-20 kts through Thursday evening,
with gusts around 25 kts Thursday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Friday afternoon through Friday
evening for NDZ048-051.

&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jul 23, 5:38 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
638 AM CDT Thu Jul 23 2020

NDZ001>005-009>013-017>021-031>034-040>044-241145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
638 AM CDT Thu Jul 23 2020 /538 AM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible across northwest and north
central North Dakota this morning. A few storms may be severe with
large hail up to the size of quarters.

There is a chance of thunderstorms late this afternoon through
tonight. Some storms may be severe with large hail up to the size
of quarters and damaging winds to 60 mph. Storms are expected
to develop west late in the afternoon, then move northeast
through the evening, exiting into Canada late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms late Friday through Saturday.
Severe weather is unlikely on Friday, but possible on Saturday.

Hot and humid weather can be expected today and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

NDZ048-051-241145-
La Moure-Dickey-
638 AM CDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather can be expected today through Saturday. An
Excessive Heat Watch has been issued for Friday afternoon and
early evening. See www.weather.gov/bis for details.

There is a chance of thunderstorms late Friday afternoon through
Friday night. Some storms may be severe with heavy rain.

Chances for thunderstorms continue on Saturday. Some may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

NDZ022-023-025-035>037-045>047-050-241145-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
McIntosh-
638 AM CDT Thu Jul 23 2020 /538 AM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather can be expected today through Saturday.

There is a chance of thunderstorms late Friday afternoon through
Friday night. Some storms may be severe with heavy rain.

Chances for thunderstorms continue on Saturday. Some may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.

Hollan

In the hours before

Special weather statement, Jul 23, 3:53 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
453 AM CDT Thu Jul 23 2020

NDZ002-231015-
Burke ND-
453 AM CDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR BURKE COUNTY UNTIL 515 AM CDT...

At 450 AM CDT, a strong thunderstorm was located along the Canadian
border near Portal, or 20 miles northwest of Bowbells, moving east
at 35 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Portal and Northgate.

Brief but very heavy rain was also occurring with this storm.

&&

LAT...LON 4900 10202 4881 10202 4881 10270 4900 10274
TIME...MOT...LOC 0950Z 264DEG 29KT 4897 10261

JP MARTIN
Special weather statement, Jul 23, 5:23 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
623 AM CDT Thu Jul 23 2020

NDZ002-003-011-231200-
Ward ND-Renville ND-Burke ND-
623 AM CDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR BURKE AND RENVILLE COUNTIES
UNTIL 700 AM CDT...

At 620 AM CDT, strong thunderstorms were clustered in Burke and into
Renville counties, from Lignite and Portal to Northgate and Tolley,
moving east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with
the storms.

Locations impacted include...
Mohall, Bowbells, Sherwood, Lignite, Portal, Flaxton, Loraine, Coteau
and Northgate.

Very heavy rain was also occurring with the storms.

&&

LAT...LON 4900 10149 4874 10150 4872 10276 4900 10276
TIME...MOT...LOC 1120Z 249DEG 20KT 4892 10250

JP MARTIN

The radar

The Minot AFB radar (KMBX), 139 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burke

When
July 23, 5:40 AM CST to 5:44 AM CST
Where
Burke County, 1.65 mi SSE of Portal
Measured
1.5 in hail
Reported by
Public
Coordinates
48.980, -102.530

Thunderstorm Wind, Rolette

When
July 23, 11:06 AM CST to 11:09 AM CST
Where
Rolette County, 4.14 mi W of St John
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.940, -99.770

Several large tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908100, 908101.